Alert archive / Missouri / Special Weather Statements in 2014
Special Weather Statement, NWS Springfield, MO
NWS Springfield, MO issued this special weather statement at May 9, 2014, 10:21 AM CDT for Phelps County, Missouri. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 9, 2014, 10:21 AM CDT (15:21 UTC)
- Expired
- May 9, 2014, 10:45 AM CDT
- In force
- 24 min
- Issued by
- NWS Springfield, MO
County Phelps County, MO
The radar
The Springfield radar (KSGF), 143 km from the middle of the area, began a volume at 15:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 3.4 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 400 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 501 m above ground
- 0-6 km bulk shear
- 87 kt
- 0-1 km storm-relative helicity
- 98 m²/s²
- 0-3 km storm-relative helicity
- 228 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
260 WWUS83 KSGF 091521 SPSSGF SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 1021 AM CDT FRI MAY 9 2014 MOZ070-071-082-083-091545- DENT MO-PHELPS MO-PULASKI MO-TEXAS MO- 1021 AM CDT FRI MAY 9 2014 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL TEXAS... NORTHWESTERN DENT...SOUTHEASTERN PULASKI AND SOUTHWESTERN PHELPS COUNTIES UNTIL 1045 AM CDT... AT 1017 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES NORTHEAST OF ROBY...OR 17 MILES SOUTH OF WAYNESVILLE...MOVING NORTHEAST AT 50 MPH. PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS IMPACTED INCLUDE ANUTT...BEULAH...EDGAR SPRINGS...LAKE SPRING...LECOMA...LENOX...ROBY AND SOUTHERN FORT LEONARD WOOD. PEOPLE IN NORTHERN TEXAS...NORTHWESTERN DENT...SOUTHEASTERN PULASKI AND SOUTHWESTERN PHELPS COUNTIES...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. LAT...LON 3786 9174 3768 9159 3751 9215 3759 9221 TIME...MOT...LOC 1521Z 243DEG 46KT 3762 9203 $$ GRIFFIN
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this special weather statement went out at May 9, 6:17 AM CDT, 4 hours 4 minutes earlier.
Area forecast discussion, May 9, 6:17 AM CDT, 4 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 617 AM CDT Fri May 9 2014 ...Aviation Update... .SHORT TERM...(Today and Tonight) Issued at 245 AM CDT FRI MAY 9 2014 Scattered convection continues to move east/southeast across this area this morning, ahead of an approaching cold front. This front isn't terribly well defined this morning, owning to widespread modification from thunderstorm outflow. That front should continue to settle southeast this morning, likely accelerating a bit later today as an approaching shortwave (currently over western Kansas) gives it a bit of a kick. Scattered showers/thunderstorms will continue in some fashion through the morning hours today, with some uptick in strength and/or renewed development east of U.S. 65 later this afternoon. With the approaching shortwave, deep layer shear should be sufficient for organized storms. Assuming that remnant convection and cloud cover this morning doesn't preclude at least modest destabilization across this area this afternoon, several strong to severe thunderstorms will be possible later this afternoon into this evening. Steep lapse rates and good shear in the hail growth zone suggests the potential for several larger hail reports (perhaps as large as golf balls) with supercell structures. Short term model guidance also suggests the development of low level theta-e differentials between 20K and 30K, which would be favorable for strong downburst wind gusts. Any tornado threat this afternoon should be closely tied to interactions between outflow boundaries and other small scale features, so while not particularly widespread, it will be something to watch. .LONG TERM...(Saturday through Thursday) Issued at 245 AM CDT FRI MAY 9 2014 The frontal boundary, again modified by numerous outflow boundaries, is then expected to settle into southern Missouri or perhaps northern Arkansas by early Saturday morning, before quickly mixing back north as a warm front during the day Saturday. Behind that warm front, a very unstable airmass will build into the area Saturday afternoon, along with appreciable large scale shear. Weak height rises and overall nebulous forcing make Saturday's severe weather threat highly conditional, but given the airmass that will be in place, severe weather is a good bet SHOULD something be able to develop. Any convection that fires Saturday afternoon and early evening should then translate east across central and eventually eastern Missouri with the overall mean flow heading into late Saturday night. Interestingly, some model guidance is then hinting at MCS development late Saturday night and early Sunday along the northern edge of a strong EML, which will build into the area Sunday. Much like Saturday afternoon/evening, there will be conditional nocturnal severe weather threat for late Saturday night and early Sunday, assuming something does actually develop. With the aforementioned EML advecting in Sunday, much of Mother's Day should be dry once any early morning convection moves out. Sunday does look to be quite warm and muggy, with widespread upper 60s dewpoints across the region. A cold front will start to sharpen up across the Central Plains Sunday night and Monday, as a deep western trough begins to eject east across the Rockies. Differences in timing remain among the guidance suite, but this front should move across the region (fairly slowly) Monday into Tuesday. Depending on exact timing and associated destabilization ahead of the front, one or more rounds of severe weather will be possible Monday and Tuesday. Timing and threats will need to be fine tuned over the coming days. In the wake of that cold front, northwest flow aloft and much cooler air at the surface will be in place across the region for a few days. Highs look to be 5 to 10 degrees below normal for the middle and latter portions of next week.| && .AVIATION...(For the 12Z TAFS through 12Z Saturday Morning) Issued at 613 AM CDT FRI MAY 9 2014 Main concern for aviation today will be TSRA affecting the terminals. Out of the gate this morning, small area of thunderstorms will affect SGF and perhaps BBG early in the TAF period. Additional development is expected this afternoon, which may impact the BBG terminal. This afternoon's activity is expected to remain to the east of the JLN and SGF terminals. TSRA activity will diminish later tonight. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && SHORT TERM...Boxell LONG TERM...Boxell AVIATION...Boxell
Hazardous weather outlook, May 9, 4:52 AM CDT, 5 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 452 AM CDT FRI MAY 9 2014 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-101000- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 452 AM CDT FRI MAY 9 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. WEATHER HAZARDS EXPECTED... LIMITED TORNADO RISK. ELEVATED HAIL RISK. ELEVATED THUNDERSTORM WIND DAMAGE RISK. ELEVATED LIGHTNING RISK. DISCUSSION... SCATTERED THUNDERSTORMS WILL CONTINUE EARLY THIS MORNING ACROSS THE OUTLOOK AREA. A FEW OF THE STRONGEST STORMS MAY PRODUCE HAIL TO THE SIZE OF QUARTERS. LATER THIS AFTERNOON INTO THIS EVENING...ADDITIONAL THUNDERSTORM DEVELOPMENT IS EXPECTED AHEAD OF A SLOW MOVING FRONTAL BOUNDARY. THE BEST SEVERE WEATHER POTENTIAL WILL BE ACROSS SOUTH CENTRAL MISSOURI AND THE EASTERN OZARKS...WHERE HAIL TO SIZE OF GOLF BALLS AND WIND GUSTS IN EXCESS OF 60 MPH WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THERE IS THEN A CONDITIONAL RISK FOR SEVERE THUNDERSTORMS ON SATURDAY AFTERNOON AND SATURDAY EVENING IF THUNDERSTORMS CAN MANAGE TO DEVELOP ALONG A RETREATING WARM FRONT. IF STORMS DO DEVELOP...THEY WOULD LIKELY BE SUPERCELLS CAPABLE OF PRODUCING HAIL TO THE SIZE OF GOLF BALLS AND DAMAGING WIND GUSTS...ALONG WITH THE POTENTIAL FOR A FEW TORNADOES. ADDITIONAL ROUNDS OF THUNDERSTORMS WILL THEN BE POSSIBLE FROM LATE SATURDAY NIGHT INTO EARLY NEXT WEEK. WHILE EXACT TIMING AND THREAT AREAS REMAIN UNCERTAIN...SEVERAL CHANCES FOR SEVERE THUNDERSTORMS WILL EXIST THROUGH LATE MONDAY NIGHT OR TUESDAY...WHEN A COLD FRONT WILL MOVE ACROSS THE AREA AND END THE CHANCE FOR SEVERE THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ACROSS SOUTH CENTRAL MISSOURI AND THE EASTERN OZARKS LATER THIS AFTERNOON. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) BOXELL
In the hours before
Special weather statement, May 9, 6:13 AM CDT, 4 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
613 AM CDT FRI MAY 9 2014
MOZ094-091200-
LAWRENCE MO-
613 AM CDT FRI MAY 9 2014
...SIGNIFICANT WEATHER ADVISORY FOR LAWRENCE COUNTY UNTIL 700 AM
CDT...
AT 608 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES WEST OF RED
OAK TO 13 MILES WEST OF STOTTS CITY TO 19 MILES SOUTHWEST OF STOTTS
CITY...MOVING EAST AT 45 MPH. PENNY SIZE HAIL IS EXPECTED WITH THESE
STORMS.
THESE STORMS WILL BE NEAR...
RED OAK BY 620 AM CDT.
STOTTS CITY BY 625 AM CDT.
FREISTATT BY 630 AM CDT.
MOUNT VERNON...MILLER AND HOBERG BY 635 AM CDT.
VERONA BY 640 AM CDT.
CHESAPEAKE AND AURORA BY 645 AM CDT.
INTERSTATE 44 BETWEEN MILE MARKERS 33 AND 58 WILL ALSO BE IMPACTED BY
THESE STORMS.
PEOPLE IN LAWRENCE COUNTY...INCLUDING MILLER...MOUNT VERNON...VERONA
AND AURORA...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.
LAT...LON 3696 9406 3726 9405 3728 9361 3716 9361
3695 9366
TIME...MOT...LOC 1113Z 260DEG 41KT 3722 9414 3709 9411
3696 9417
GAGANSpecial weather statement, May 9, 6:47 AM CDT, 3 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
647 AM CDT FRI MAY 9 2014
MOZ090-091245-
GREENE MO-
647 AM CDT FRI MAY 9 2014
...SIGNIFICANT WEATHER ADVISORY FOR GREENE COUNTY UNTIL 745 AM CDT...
AT 644 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 13 MILES WEST OF
BOIS D'ARC TO 12 MILES SOUTHWEST OF BOIS D'ARC TO 12 MILES WEST OF
REPUBLIC...MOVING EAST AT 50 MPH. PENNY SIZE HAIL IS EXPECTED WITH
THESE STORMS.
THESE STORMS WILL BE NEAR...
REPUBLIC AND BOIS D'ARC BY 700 AM CDT.
CAVE SPRINGS AND WILLARD BY 705 AM CDT.
SPRINGFIELD...GLIDEWELL AND EBENEZER BY 715 AM CDT.
FAIR GROVE...TURNERS AND STRAFFORD BY 725 AM CDT.
INTERSTATE 44 BETWEEN MILE MARKERS 59 AND 90 WILL ALSO BE IMPACTED BY
THESE STORMS.
PEOPLE IN GREENE COUNTY...INCLUDING REPUBLIC...WILLARD...
SPRINGFIELD...STRAFFORD AND FAIR GROVE...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
LAT...LON 3728 9361 3728 9363 3742 9332 3742 9309
3741 9308 3727 9308 3727 9306 3716 9306
3710 9359 3710 9360
TIME...MOT...LOC 1147Z 254DEG 41KT 3725 9371 3718 9366
3712 9366
GAGANLocal storm report, May 9, 7:15 AM CDT, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
715 AM CDT FRI MAY 09 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0713 AM HAIL SPRINGFIELD 37.20N 93.29W
05/09/2014 E0.88 INCH GREENE MO AMATEUR RADIO
NICKEL HAIL AND TORRENTIAL RAIN AT KANSAS EXPRESSWAY AND
CHESTNUT
&&
GAGANSpecial weather statement, May 9, 7:21 AM CDT, 3 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
721 AM CDT FRI MAY 9 2014
MOZ090-091-091300-
GREENE MO-WEBSTER MO-
721 AM CDT FRI MAY 9 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GREENE AND WEBSTER
COUNTIES UNTIL 800 AM CDT...
AT 719 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS WITH TORRENTIAL RAINFALL ALONG A LINE EXTENDING
FROM 4 MILES WEST OF STRAFFORD TO TURNERS TO 3 MILES SOUTH OF
TURNERS...MOVING EAST AT 45 MPH. PENNY SIZE HAIL IS EXPECTED WITH
THESE STORMS.
THESE STORMS WILL BE NEAR...
NORTHVIEW BY 730 AM CDT.
FORDLAND BY 735 AM CDT.
MARSHFIELD AND DIGGINS BY 740 AM CDT.
SEYMOUR BY 745 AM CDT.
DUNCAN BY 755 AM CDT.
INTERSTATE 44 BETWEEN MILE MARKERS 80 AND 99 WILL ALSO BE IMPACTED BY
THESE STORMS.
PEOPLE IN SOUTHEASTERN GREENE AND WEBSTER COUNTIES...INCLUDING
STRAFFORD...ROGERSVILLE...FORDLAND...MARSHFIELD...DIGGINS AND
SEYMOUR...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.
THE BRIEF TORRENTIAL RAINS MAY QUICKLY FLOOD LOW LYING AREAS SUCH AS
CREEKS...DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS
FLOODED ROADS AS AUTOMOBILES CAN QUICKLY STALL.
LAT...LON 3709 9324 3720 9324 3733 9327 3738 9269
3726 9269 3726 9268 3709 9269 3709 9311
TIME...MOT...LOC 1221Z 265DEG 40KT 3729 9315 3721 9312
3713 9313
GAGANSpecial weather statement, May 9, 9:43 AM CDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
943 AM CDT FRI MAY 9 2014
MOZ081-091-092-091515-
LACLEDE MO-WEBSTER MO-WRIGHT MO-
943 AM CDT FRI MAY 9 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WEBSTER...
NORTHWESTERN WRIGHT AND SOUTHERN LACLEDE COUNTIES UNTIL 1015 AM
CDT...
AT 942 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR NIANGUA...OR 8 MILES NORTHEAST OF
MARSHFIELD...MOVING NORTHEAST AT 50 MPH. PENNY SIZE HAIL IS EXPECTED
WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE COMPETITION...CONWAY...DRY KNOB...
GROVESPRING...MARSHFIELD...MORGAN...NIANGUA...RADER AND TWIN BRIDGES.
INTERSTATE 44 BETWEEN MILE MARKERS 99 AND 108 WILL ALSO BE IMPACTED
BY THIS STORM.
LAT...LON 3732 9289 3741 9298 3749 9285 3773 9251
3748 9232
TIME...MOT...LOC 1444Z 241DEG 54KT 3744 9279
GRIFFINSpecial weather statement, May 9, 10:21 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 1021 AM CDT FRI MAY 9 2014 MOZ070-071-082-083-091545- DENT MO-PHELPS MO-PULASKI MO-TEXAS MO- 1021 AM CDT FRI MAY 9 2014 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL TEXAS... NORTHWESTERN DENT...SOUTHEASTERN PULASKI AND SOUTHWESTERN PHELPS COUNTIES UNTIL 1045 AM CDT... AT 1017 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES NORTHEAST OF ROBY...OR 17 MILES SOUTH OF WAYNESVILLE...MOVING NORTHEAST AT 50 MPH. PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS IMPACTED INCLUDE ANUTT...BEULAH...EDGAR SPRINGS...LAKE SPRING...LECOMA...LENOX...ROBY AND SOUTHERN FORT LEONARD WOOD. PEOPLE IN NORTHERN TEXAS...NORTHWESTERN DENT...SOUTHEASTERN PULASKI AND SOUTHWESTERN PHELPS COUNTIES...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. LAT...LON 3786 9174 3768 9159 3751 9215 3759 9221 TIME...MOT...LOC 1521Z 243DEG 46KT 3762 9203 GRIFFIN
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 5:39 AM CDT | Special Weather Statement | SGF | Newton | 51 min |
| May 9, 6:13 AM CDT | Special Weather Statement | SGF | Lawrence | 47 min |
| May 9, 6:47 AM CDT | Special Weather Statement | SGF | Greene | 58 min |
| May 9, 7:21 AM CDT | Special Weather Statement | SGF | Webster | 39 min |
| May 9, 9:43 AM CDT | Special Weather Statement | SGF | Laclede | 32 min |
| May 9, 10:42 AM CDT | Special Weather Statement | SGF | Phelps | 48 min |
| May 9, 11:24 AM CDT | Severe Thunderstorm Warning | SGF | Dent | 36 min |
| May 9, 12:13 PM CDT | Special Weather Statement | SGF | Howell | 32 min |
| May 9, 12:23 PM CDT | Special Weather Statement | SGF | Shannon | 37 min |
| May 9, 12:31 PM CDT | Severe Thunderstorm Warning | SGF | Shannon | 44 min |
| May 9, 12:43 PM CDT | Special Weather Statement | SGF | Dent | 17 min |
| May 9, 1:15 PM CDT | Special Weather Statement | SGF | Shannon | 30 min |
| May 9, 1:19 PM CDT | Special Weather Statement | SGF | Dent | 26 min |
| May 9, 4:59 AM CDT | Special Weather Statement | SGF | Cherokee | 46 min |
| May 9, 5:21 AM CDT | Severe Thunderstorm Warning | SGF | Cherokee | 24 min |
Nearby
Special Weather Statements in Missouri, 2014Every special weather statement in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.